Letrazole - stopping

I have taken Letrazole for 16 months

i am prescribed this for 5 years but am really really  struggling with body and joint aches

if I stop now what risks are there - having taken it for some of the prescribed time I wondered how much my risks of recurrence is affected

 

 

Parents
  • Hi

    Just came onto the forum to check out exactly what you have asked for. I’ve also been taking Letrozole for almost 2 years now. I am really struggling and the aches and pains are getting worse by the day and my hair is getting thinner and thinner. I have tried Tamoxifen as well but it didn’t make any difference. My last bone scan showed that my Knees seem to be quite bad which I put down to Letrozole. I’m seriously thinking about stopping the tablets and just taking a chance to at least get a better quality of life. 

    Sorry that I can’t tell you anything positive, like it gets better with time, as so far it hasn’t.

    kind regards

    cilly

Reply
  • Hi

    Just came onto the forum to check out exactly what you have asked for. I’ve also been taking Letrozole for almost 2 years now. I am really struggling and the aches and pains are getting worse by the day and my hair is getting thinner and thinner. I have tried Tamoxifen as well but it didn’t make any difference. My last bone scan showed that my Knees seem to be quite bad which I put down to Letrozole. I’m seriously thinking about stopping the tablets and just taking a chance to at least get a better quality of life. 

    Sorry that I can’t tell you anything positive, like it gets better with time, as so far it hasn’t.

    kind regards

    cilly

Children
  • Thank you for your honesty and openness

    good luck going forward

  • Hello Cilly and thanks for posting,

    I just wanted to say I am sorry to learn that you are struggling with letrozole. I can appreciate that it is hard to be positive when side effects are weighing you down, you have done well to persevere despite the aches and pains getting worse.

    I am not sure if your doctors know how bad things are for you and that you are thinking of packing it in, if not, I think you need to let them know and talk it over with them before you stop - but you were probably planning to do this. Your doctors should be able to give you an idea of the impact this could have on the overall success of your treatment which is something to factor into the decision.

    In studies there are a few things that seem to have helped some women with these side effects, for example yoga and acupuncture, but I don't know how feasible either would be for you. Do ask your doctor what they think 

    Although switching to tamoxifen didn't work,  I wasn't sure if you have tried switching to a similar drug to letrozole - anastrozole or exemestane.  If not it might be something to ask about as well. 

    I hope you can easily get some input from your doctors and that things improve for you. If you ever want to talk anything over please do give us a ring , we are around weekdays, 9-5 and the number to call is Freephone 0808 800 4040. 

    Best wishes, 

    Julia

  • Hi Julia

    Thanks for your concern. I have previously raised the issue of aches and pains with my oncologist and have basically been told that all the medication has side effects. After I took Tamoxifen for two month without that it made any difference I spoke to my oncologist. I basically explained that I might as well go back to Letrozole. I didn’t get much of a reaction and was not offered any alternative drugs. I now have been discharged from the oncology team and I am now under the Open Access Team. I feel that I either have to keep taking the tablets, endure the pain and see my body slowly deteriorating, or stop taking the medication. A decision I feel nobody is really helping me with.

    Cilly

     

  • Hello Cilly and thank you for getting back in touch. 

    I am sorry that you aren't getting enough support to help you cope and decide what to do. 

    It is true that all medicines have potential side effects, but when the side effects from any medicine are making life a misery, it is fair enough to be considering whether or not to carry on taking it. Doctors should be encouraging and sympathetic to the impact of side effects, but at the end of the day only the patient can say how much of anything they can bear to put up with. 

    I think you probably need to contact the Open Access Team, talk things over and get some input from them. I mentioned the possibility of switching to anastrozole or exemestane which are similar to letrozole. Although this might not help, sometimes it can, so it might be something to get their views on as well as having a general chat about how you are feeling. 

    Muscle and joint pain with letrozole is usually meant to improve or go away if you stop taking it for a couple to weeks. I am not sure if you had a couple of weeks off and noticed an improvement when you switched to tamoxifen, I am mentioning it in case there is another reason for these aches and pains that needs to be looked into by your GP.   

    I hope you are easily able to get in touch with the the Open Access Team and they can give you some information and support. 

    Wishing you the best, 

    Julia